Search in the Abstract Database

Abstracts Search 2014

* = Presenting author

P448. Inflammatory and cancerous skin lesions in inflammatory bowel disease patients treated with anti-TNF therapy

A. Ocepek, C. Pernat Drobez, UMC Maribor, Gastroenterology, Maribor, Slovenia

Background

Skin lesions are most frequently observed adverse reactions to anti-TNF therapy. In inflammatory bowel disease (IBD) patients their incidence is 20–25%. Most common skin side effects of anti-TNF are injection site reactions, cutaneous manifestations of infusion reactions, cutaneous infections, non-melanoma skin cancer, and psoriasis. Rare lesions include lupus-like syndrome, Stevens-Johnson syndrome, erythema multiforme and toxic epidermal necrolysis. We present our group of IBD patients treated with anti-TNF therapy who developed skin lesions.

Methods

Medical charts of all IBD patients treated with anti-TNF therapy from January 2007 to February 2013 were retrospectively reviwed, in search of inflammatory or cancerous skin lesions as side effects of therapy.

Results

125 IBD patients were included, 65 male and 60 female, average age was 42.2 years. 18 patients (14.4%), developed skin side effects. 11 patients (61.1%) were treated for Crohn's disease and 7 (38.9%) for ulcerative colitis. In 16 patients (12.8%) inflammatory skin lesions were found, psoriasiform lesions in 7 (38.9%), eczematiform lesions in 3 (16.7%), undefined lesions in 3 (16.7%) and other lesions (alopecia, hyperkeratosis, bullous pemphigoid) in 3 (16.7%) patients. Most frequently skin lesions affected arms and legs (in 9 patients or 56%), only trunk was affected in 3 patients (19%), trunk, arms and legs were affected in 1 patient (6%), only face in 1 patient (6%) and scalp in 2 patients (13%). 3 cases of basocellulare carcinoma (BCC) were discovered in 2 patients (1.6%), in a male patient on infliximab and in a female patient on adalimumab. 12 patients with skin side effects (77.8%) were treated with infliximab, 4 patients (22.2%) with adalimumab and 2 patients (11.1%) with both drugs consecutively. Skin lesions developed after a median time of 14.9 months (2 to 39 months) after initiating anti-TNF therapy. All patients were refered to a dermatologist, both patients with BCC were operated by a plastic surgeon, and all 3 lesions were removed with a clean safety margin. In a patient (5.5%) with bullous pemphigoid anti-TNF therapy was stopped, in all other patients therapy was continued, and skin lesions were alleviated by topical dermatological therapy.

Conclusion

Skin side effects are frequent in patients treated with anti-TNF agents. In our group of IBD patients inflammatory and cancerous skin lesions developed in 14.4% of patients. Only in one patient (5.5%) anti-TNF therapy was stopped, in all other patients topical dermatological therapy was sufficient. Both patients with BCC were treated surgicaly and are continuing with anti-TNF therapy under surgical surveillance.